North Dakota, 2021

Drought in North Dakota, July 1 to 31, 2021

July 1 to 31, 2021 · NWS BIS · 36 events in 36 counties and zones

July started with a D3 to D4 drought over most of western and central North Dakota. The exceptions were parts of the James River Valley, a large portion of southwest North Dakota, and a small portion of Northwest North Dakota.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

July started with a D3 to D4 drought over most of western and central North Dakota. The exceptions were parts of the James River Valley, a large portion of southwest North Dakota, and a small portion of Northwest North Dakota. Most of the exception areas were in a D2 drought. By the end of the month changes included some improvement on the western edge of the D4 designation over much of the Lake Sakakawea region, though the eastern edge did expand some into Wells County. In addition, the D3 designation expanded southeast farther into Foster, Stutsman, Dickey, and a small portion of LaMoure County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jun 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 AM CDT Thu Jul 1 2021

.UPDATE...
Issued at 1224 AM CDT Thu Jul 1 2021

No changes are needed with this update. Quiet weather prevails
once again.

UPDATE Issued at 955 PM CDT Wed Jun 30 2021

Once again minimal changes were needed with this update cycle. We
held with forecast lows from the mid 50s to lower 60s tonight,
coolest in the southwest where the air mass is drier. We did not
lower them at this time since observed dewpoints are increasing a
bit now that boundary layer mixing has subsided.

UPDATE Issued at 555 PM CDT Wed Jun 30 2021

Only minor changes were made with this update, blending observed
and rapid-refresh guidance into hourly forecast fields. Shallow,
diurnally-driven cumulus focused near a weak low-level convergence
axis in southwestern ND is already showing signs of fading on
GOES imagery as of 2245 UTC. That trend will continue as the
boundary layer cools and eventually decouples this evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Jun 30 2021

Quiet weather continues with highs in the upper 80s to mid 90s
through the short term period.

The amplified upper level pattern continues with an anomalously
strong ridge over the Northern Rockies and the western Canadian
Prairies. Weak flow aloft over the Northern Plains was leading to
a continuation of mostly sunny skies and light winds, though
modest pressure falls in the west have turned winds southeast in
that area. The upper level ridge axis will slowly continue east
tomorrow with high temperatures across western and central North
Dakota into the upper 80s to mid 90s expected, along with mostly
sunny skies and diurnally driven fair weather cumulus. Lows may be
slightly warmer than previous nights due to more persistent
southeast flow, down to the mid 50s to low 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Jun 30 2021

Above normal temperatures expected for Friday and the Independence
Day weekend, with periodic chances for thunderstorms into next
week.

Friday into the weekend will begin the hottest days of the period as
the amplified ridge moves over the Northern Plains. 850mb
temperatures climb to around the NAEFS climatological 90th
percentile for the time of year, with approaching record breaking
temperatures forecast at the surface. Widespread highs in the 90s
are forecast Friday through Sunday, with the timing of the
thermal ridge giving Saturday the best opportunity for 100 degree
highs, though still possible Friday in the west and Sunday in the
east.

Driving the thermal ridge eastward will be an open shortwave and
surface trough, returning a chance of thunderstorms Saturday
evening. Deep layer shear should be weak and instability uncertain
given questionable boundary layer moisture and the likely warm air
mass aloft providing some sort of convective inhibition, thus severe
weather is not expected and coverage of convection is uncertain at
this time. Then Sunday the surface trough is expected to be across
eastern North Dakota, which will bring precipitation chances further
east, though possibly east of the forecast area depending on surface
trough timing.

Next week, mean flow aloft becomes more zonal with a series of
shortwave troughs expected to cross the region. Additionally, low to
mid level moisture should be higher as southerly return flow occurs
with each wave passage. While coverage and timing will depend on
details to come, the overall pattern does suggest periodic chances
for convection and possibly severe weather as flow aloft strengthens
(hinted at by the extended CIPS guidance showing areas of severe
probabilities in the 6 to 8 day range).

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CDT Thu Jul 1 2021

VFR conditions are expected through the forecast period.
Southeasterly winds will increase near 15 kts in western North
Dakota Thursday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...AE
LONG TERM...AE
AVIATION...Hollan
Hazardous weather outlook, Jun 30, 11:27 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1227 AM CDT Thu Jul 1 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1227 AM CDT Thu Jul 1 2021 /1127 PM MDT Wed Jun 30 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 drought. Local standard time, as filed.

Drought, Adams

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Other Federal Agency
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Other Federal Agency
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Other Federal Agency
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Bowman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Other Federal Agency
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Other Federal Agency
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Other Federal Agency
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Dickey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickey forecast zone
Reported by
Other Federal Agency
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Drought, Divide

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Other Federal Agency
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Other Federal Agency
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Other Federal Agency
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Foster

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Foster forecast zone
Reported by
Other Federal Agency
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Other Federal Agency
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Other Federal Agency
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Other Federal Agency
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, La Moure

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
La Moure forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Drought, Logan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McHenry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Other Federal Agency
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, McIntosh

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Other Federal Agency
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McKenzie

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Other Federal Agency
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency

Drought, Mercer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Other Federal Agency
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Morton forecast zone
Reported by
Other Federal Agency

Drought, Mountrail

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Other Federal Agency
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Oliver

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Other Federal Agency
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Pierce

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Other Federal Agency
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Drought, Renville

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Other Federal Agency
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Sheridan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Other Federal Agency

Drought, Stark

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Other Federal Agency
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Stutsman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stutsman forecast zone
Reported by
Other Federal Agency
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Drought, Ward

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ward forecast zone
Reported by
Other Federal Agency

Drought, Wells

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wells forecast zone
Reported by
Other Federal Agency
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Drought, Williams

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Other Federal Agency
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, Rolette

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Other Federal Agency
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Slope

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Other Federal Agency
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973956, 973957, 973958, 973959, 973960, 973961, 973962, 973964, 973965, 973966, 973967, 973968, 973969, 973970, 973971, 973972, 973973, 973974, 973975, 973976, 973977, 973978, 973979, 973980, 973981, 973982, 973983, 973984, 973985, 973986, 973987, 973988, 973989, 973990, 973992, 973993.